North Dakota, 2005

Hail in North Dakota, July 14, 2005

July 14, 2005 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 14, 2:25 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 2:25 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT THU JUL 14 2005

.SHORT TERM...
THE FIRST CHALLENGE TODAY IS THE CHANCE OF THUNDER LATE THIS
AFT/EVE...AND THE SECOND DEALS WITH THE POTENT TROUGH ON TAP OVER
THE WEEKEND. WE HAVE UTILIZED A BLEND OF GUIDANCE IN DEVELOPING THE
FCST...WITH A SLIGHT NOD TOWARD THE NAM OVER THE WEEKEND. THIS MODEL
IS SLOWER WITH THAT SYSTEM...AND ALTHOUGH MODEL DISCREPANCIES
EXIST...THE STRENGTH OF THERMAL RIDGING SUGGESTS THAT AT LEAST
INITIALLY THE FROPA WILL BE SLOWER THAN THE GFS ADVERTISEMENT.

A FEW STORMS LOOK TO OCCUR ALONG AND JUST BEHIND THE WEAK FRONT
EXTENDING THRU SOUTH CENTRAL ND AFTER 21Z...AND WITH 1500 J/KG OF
MLCAPE AND FAVORABLE DEEP LAYER SHEAR...ANYTHING THAT GOES COULD BE
SEVERE.

BY FRIDAY...HIGH PRESSURE CONTROLS OUR WX...BUT THINGS BEGIN
CHANGING OVERNIGHT AS LOW/MID LEVEL WARMING AND MOISTENING COMMENCES
WITH A 30KT LLJ. H85 TDS RISE INTO THE LOWER TEENS BY 12Z SAT...AND
MID LEVEL LAPSE RATES BEGIN STEEPENING AS WELL. WE END UP WITH
AROUND 1200 J/KG OF MUCAPE. HENCE...SOME ELEVATED STORMS ARE QUITE
POSSIBLE.

THE LOW LEVEL WAA REGIME REALLY RAMPS UP SAT AS THE UPPER LOW MAKES
ITS WAY INTO SW CANADA...AND BY DAYS END WE HAVE H85 TEMPS BTWN 26
AND 33 C...H70 TEMPS OF 11-16 C...AND 1000-500MB THICKNESS VALUES
ABOVE 582 DM. WITH PLENTY OF LOW LEVEL MIXING...WELL SEE SOME 100S
OUT THERE...EVEN AS BOUNDARY LAYER MOISTURE INCREASES WITH TDS WELL
INTO THE 60S. DEEP MIXING WILL ALSO TURN ON THE WIND MACHINE AS LOW
LEVEL GEOSTROPHIC WINDS OF 30-40KTS WILL EXIST ALONG WITH A TIGHT
SFC PRESSURE GRADIENT. MIGHT BE A WIND ADVISORY DAY.

MLCAPE VALUES BY SAT EVENING WILL BE OVER 2000 J/KG...AND WITH
HEIGHTS FALLING ALOFT THE CAP LOOKS TO BREAK WITH DECREASING MID
LEVEL TEMPS AMIDST INCREASING UPPER LEVEL FORCING. SOME 40KTS OR
MORE OF DEEP LAYER SHEAR WILL HELP ALONG THE SEVERE THREAT...ONE
THAT MIGHT BE FAIRLY SIGNIFICANT AS INITIAL SUPERCELLS MAY MORPH
INTO AN MCS AND CROSS THE STATE. GIVEN A DEEPLY MIXED BOUNDARY LAYER
AND EXPECTED THERMODYNAMIC/KINEMATIC FIELDS...COULD BE QUITE A BIT
IN THE WAY OF SVR WINDS WITH SUCH A SYSTEM IF A COLD POOL CAN GET
GOING.

MUCH QUIETER AS THE PAGE TURNS TO SUNDAY...AS THE FRONT IS EXPECTED
TO BE EXITING THE AREA STAGE RIGHT DURING THE DAY.

AND LASTLY...THERES SOME CONCERN FOR INCREASING FIRE WX ISSUES BY
SAT WITH THE WIND AND HEAT...AND COLD FROPA OVERNIGHT. WE WILL
CONTINUE TO MONITOR THE STATE OF THE FUELS DURING THE NEXT FEW DAYS.

.LONG TERM...
MONDAY THROUGH THURSDAY...HAVE MADE FEW CHANGES TO THE PREVIOUS
FORECAST.  THE GFS HAS BEEN CONSISTENT FROM RUN TO RUN...MOVING A
SHORT WAVE RIDGE ACROSS THE REGION MONDAY NIGHT.  THE GFS MOVES AN
UPPER LEVEL LOW THROUGH CENTRAL CANADA ON WEDNESDAY...BUT KEEPS THE
MAIN DYNAMICS WELL NORTH OF THE STATE...KEEPING THE CHANCE OF PRECIP
SMALL.  RIDGING SHOULD RETURN BY THURSDAY...SUPPRESSING ANY CHANCE
OF PRECIP.  CONSEQUENTLY...THE ONLY CHANCE OF PRECIP IN THE EXTENDED
FORECAST WILL IN THE EASTERN COUNTIES MONDAY. TEMPS ON MONDAY SHOULD
BE A LITTLE BELOW NORMAL RUNNING AROUND 80...BUT WARMING SLOWLY
THROUGH THE REST OF THE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SCHULTZ/RGT/TSW
Hazardous weather outlook, Jul 14, 3:55 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT THU JUL 14 2005

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-150953-
BOTTINEAU-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-OLIVER-PIERCE-RENVILLE-ROLETTE-
SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
455 AM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE ACROSS CENTRAL AND EASTERN NORTH
DAKOTA TODAY BEFORE EXITING THE REGION LATER TONIGHT. THIS FRONT
WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS FROM THESE
STORMS WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SURFACE LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING ACROSS THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

NDZ001-002-009-010-017-018-031>033-040-041-043-044-150953-
ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-HETTINGER-
MCKENZIE-MOUNTRAIL-SLOPE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN...
WATFORD CITY...STANLEY...MOTT...MEDORA...HETTINGER AND BEACH
455 AM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SURFACE LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING ACROSS THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

The radar

The Fargo/Grand Forks radar (KMVX), 133 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stutsman

When
July 14, 4:40 PM CST to 4:41 PM CST
Where
Stutsman County, 4 mi WNW of Edmunds
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.267, -99.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5465677.